Antidepressant medications help many women cope with symptoms of depression during the stressful and emotional months of pregnancy, but taking antidepressants may have health consequences for infants whose mothers take them, say researchers from Tel Aviv University in Israel.
Researchers evaluated 120 full-term infants, half of whom had been exposed to selective serotonin reuptake inhibitors (SSRIs) during pregnancy. After the infants arrived in the nursery from the delivery room, nurses and doctors rated the child's symptoms of withdrawal from SSRIs, including high-pitched crying, sleep disturbance, shaking, muscle contractions, fever, fast breathing rate, gastrointestinal problems, and low blood sugar levels.
About 30% of infants who had been exposed to SSRIs before birth experienced at least some symptoms of withdrawal from the drugs, and in about 13% of these infants, the withdrawal symptoms proved severe. Most often, infants experienced shaking, gastrointestinal problems, sleeping disturbances, and high-pitched crying. Most symptoms of withdrawal occurred in the first 2 days after birth, but were sometimes noted as late as 4 days after birth.
What This Means to You. About 2 days after birth, almost a third of infants who've been exposed to SSRIs in utero may experience physical symptoms of withdrawal. Choosing whether to continue antidepressant therapy during pregnancy is a decision that pregnant women should make with their doctors based on their medical history and life circumstances, while taking into consideration the health of the baby. If you have any questions about the risks of antidepressants and the possible effects they may have on your baby, discuss them with your obstetrician.
Source: Rachel Levinson-Castiel, MD; Paul Merlob, MD; Nehama Linder, MD; Lea Sirota, MD; Gil Klinger, MD; Archives of Pediatrics and Adolescent Medicine, February 2006.
Reviewed by: Steven Dowshen, MD
Date reviewed: February 2006